There is a cliche – the cure is worse than the disease. I’m getting that a lot lately.
I went to see my doctor because my ankles looked swollen and my feet were getting sore. So, he told me to lose weight (again) and gave me a diuretic. I really didn’t have to pee that much, but I guessed it was doing something.
However, as the days passed, my feet started to hurt. A lot. All over. I thought it was just putting weight on them, but I don’t walk that much, and there should be less weight with the diuretics, anyway.
So, back to the doctor. Poke, poke, poke. Nothing. So, the old Columbo stare off into space and then … “Have you ever had gout?”
I had gout years ago, probably directly linked to the amount of beer I was drinking at the time. So, yes, I’ve had gout.
Down for bloodwork. Apparently, the diuretic can raise uric acid levels in some people (“very few”), and I’m in the lucky number. So, I was drying out and re-aggravating my gout at the same time.
Also, this was “all joints on deck” gout – everything in both feet hurt. The beer gout was just in my left big toe, and it hurt like hell, but nothing like this.
The great thing about today’s medicine is that there are pain killers for everything. So, I got a really good pain killer for my gout. I missed the “take with food” instruction the first two days, so I also got magical journeys in my mind. And naps. Naps with dreams of ants crawling on me – but just one ant. (It’s possible it was Rocky the Chihuahua, come to think of it.)
On the bright side, when I went in for the follow-up that found the gout, I had lost 14 pounds in six days. So, the diuretic worked before it crippled me.
My doctor had also looked at my bloodwork and decided my good cholesterol was too low, so he put me on Niacin. Just like in cereal and Pop Tarts, but a huge dose. It’s an easy pill to take, and there are very few side effects. However, there is one – the Niacin flush. This is not flush, like a toilet, where everything comes out at once (thank God), this is flush like Southern ladies blushing (“Oh, my!”)
In fact, it’s a lot like blushing. As your blood vessels dilate from the drug, you feel flush. Actually, you feel like your head and arms are on fire. I woke up at 3am this morning, and my upper torso was on fire. Plus, I had to use the bathroom.
So, now, I’m limping (gout) to the bathroom (no problems yet), with my upper body on fire (Niacin.) It wasn’t until after the episode that I discovered the Niacin flush or I would have blamed it on hallucinations (pain killer.)